Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Sep 4, 2018, 4:26 AM CDT for Jefferson County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 4:26 AM CDT (09:26 UTC)
- Expired
- Sep 4, 2018, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 86 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WGUS54 KLCH 040926
FFWLCH
TXC245-041400-
/O.NEW.KLCH.FF.W.0038.180904T0926Z-180904T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
426 AM CDT TUE SEP 4 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Central Jefferson County in southeastern Texas...
* Until 900 AM CDT.
* At 426 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
three inches of rain have fallen since midnight. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Sabine Pass, La Belle and Sea Rim State Park.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2978 9423 3005 9424 2982 9395 2977 9393
2977 9390 2974 9390 2972 9387 2969 9384
2968 9385 2967 9388 2968 9393 2968 9400
2967 9406 2964 9414
$$
Landreneau1 follow-up statement
961
WGUS74 KLCH 041238
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
738 AM CDT TUE SEP 4 2018
TXC245-041400-
/O.CON.KLCH.FF.W.0038.000000T0000Z-180904T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
738 AM CDT TUE SEP 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CENTRAL JEFFERSON COUNTY...
At 737 AM CDT, Doppler radar and automated rain gauges indicated
light to moderate rainfall continuing from showers streaming off the
Gulf of Mexico. Two to four inches of rain have fallen since
midnight. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Sabine Pass, La Belle and Sea Rim State Park.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 2978 9423 3005 9424 2982 9395 2977 9393
2977 9390 2974 9390 2972 9387 2969 9384
2968 9385 2967 9388 2968 9393 2968 9400
2967 9406 2964 9414
$$
LandreneauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:46 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 11:46 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1146 PM CDT Mon Sep 3 2018 .DISCUSSION... 06Z TAFS && .AVIATION... With the exception of a few light showers offshore, the convection that has plagued the region through much of the day has come to an end. However, the axis of the mid level trough responsible for the precipitation remains near the TX/LA line tonight. High res guidance is in good agreement on the shower activity currently offshore increasing in coverage during the early morning hours while moving ashore across SE TX. Maintained VCSH at BPT to start the taf period upgrading to prevailing SHRA by 09Z. Elsewhere, scattered to numerous showers and thunderstorms are expected to initialize during the early afternoon before coming to an end during the evening. Despite the convection, CIGS are expected to remain VFR at all sites with the possible exception of BPT where MVFR CIGS appear more likely. Jones && .PREV DISCUSSION... /issued 920 PM CDT Mon Sep 3 2018/ UPDATE...A very moist air mass remains in place and additional showers and storms are expected tonight over region, but mainly along the coast. Additional rainfall totals of 1 to near 4 inches may be possible over west Cameron Parish and Jefferson and Orange Counties. With already saturated ground in deep SE TX the FF watch will remain in place tonight. Pops have been adjusted up a notch, however the forecast remains on target an no other significant changes were made. PREV DISCUSSION... /issued 644 PM CDT Mon Sep 3 2018/ AVIATION...Conditions have improved late this afternoon, however as the evening and night progresses additional showers are expected to redevelop along the coast and move inland. Lower ceilings will also occur. Lower vis and ceilings are expected to linger into mid day before gradually improving. PREV DISCUSSION... /issued 355 PM CDT Mon Sep 3 2018/ DISCUSSION... Water vapor/88D imagery show mid/upper-level low spinning over nern TX this afternoon, otherwise the region continues to lie under a weakness aloft with ridging noted along the ern Sea Board while troffing is noted over the Rockies/Desert SW. Deep Gulf moisture continues streaming nwd into this storm system, allowing for widespread showers/scattered storms to persist across the forecast area. Sfc analysis shows the area void of any major players for now, although Tropical Storm Gordon is of course noted down over far swrn FL as of 20z. Expecting convection to continue through the remainder of the day before undergoing a diminishing trend after sunset. However expecting another round of nocturnal convection to fire up after midnight with the best rain chances expected unfortunately over coastal sern TX...an area which has already seen widespread 4 to 8 inch rainfalls since midnight per various ob systems (even close to 10 inches unofficially at Port Arthur). Thus have extended the Flash Flood Watch for Jefferson/Orange til noon tomorrow to account for this potential. Across the remainder of the area under the ongoing FFA, additional QPFs not expected to lead to flash flooding concerns beyond the current expiration time. Tuesday looks like a similar day to Sunday and today as the combo of copious Gulf moisture and the weakness aloft allows for scattered to widespread convection to develop areawide...although current projected QPFs are not as alarming as what we saw last night/today. As we move through Tuesday night and Wednesday, the main concern becomes Gordon which the current NHC track brings ashore along the MS coast as a minimal cat 1 hurricane toward midnight tomorrow night, then scoots it nwwd across the Florida Parishes of sern LA, then wrn MS and into nern LA. Earlier Excessive Rainfall Outlooks from WPC carried a moderate risk of flash flooding across our extreme nern zones for Wednesday, but with the forecast track of Gordon shifting to east today, so has the moderate risk area...and now our LA zones are only in a marginal to slight risk. Things don't look to improve much once Gordon departs the region as the area remains under the weakness aloft...combined with continued copious moisture, expect elevated rain chances to linger right on through the end of the forecast period. MARINE... For now, no headlines are included on the coastal waters as progged wind speeds remain below 20 knots. && .PRELIMINARY POINT TEMPS/POPS... AEX 85 72 90 71 / 70 50 50 30 LCH 80 74 86 73 / 80 40 60 30 LFT 84 74 87 73 / 70 50 60 40 BPT 80 76 84 75 / 90 50 70 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...Flash Flood Watch through Tuesday morning for TXZ215-216. GM...None. && AVIATION...66
Hazardous weather outlook, Sep 3, 3:50 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 350 PM CDT Mon Sep 3 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 042045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 350 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch remains in effect today for southwest Louisiana and interior southeast Texas...and has been extended into Tuesday morning for Jefferson and Orange Counties. Widespread shower and thunderstorm activity is expected across the area the remainder of the afternoon before a bit of a lull in activity this evening. Additional showers and storms are expected overnight, especially across coastal southeast Texas. With deep tropical moisture in place, flooding rains will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are expected daily area-wide. Tropical Storm Gordon is forecast to advance to the central Gulf Coast through Tuesday evening, while also strengthening to minimal hurricane status...the storm will then weaken while moving inland across southern and western Mississippi before reaching northeast Louisiana. This forecast track would suggest some potential for flooding rains over central Louisiana mainly Wednesday. Thereafter, a lingering moist airmass combined with a weakness aloft in the wake of Gordon will allow for elevated rain chances each day through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Wednesday. GMZ430-432-435-450-452-455-470-472-475-042045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 350 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms associated with a disturbance aloft will continue over the coastal waters and inland lakes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily chances for showers and thunderstorms will continue. Tropical Storm Gordon is forecast to advance to the central Gulf Coast through Tuesday evening, while also strengthening to minimal hurricane status. On this current track, limited impacts are expected for the northwest Gulf of Mexico waters. Local mariners however are encouraged to keep up to date on this tropical system and recognize that changes in the forecast track remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. 25
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:25 AM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 7 hr |
| Sep 4, 8:57 AM CDT | Flash Flood Warning | LCH | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.